High Lithium

If you or your child takes lithium for bipolar disorder , watch for the first signs of high levels of lithium in the blood. It's important to maintain a careful balance of lithium in the blood, and the difference between helpful (therapeutic) levels and toxic levels is very small. Signs of high lithium include:

  • Shaky hands and muscle twitching.
  • Weakness, loss of balance, and/or drowsiness.
  • Vomiting and diarrhea.

At the first signs of excess lithium buildup in the blood, call your doctor.

Later symptoms of high lithium in the blood include:

  • Slurred speech.
  • Confusion.
  • Seizures.

If you experience any of these later symptoms, you need immediate medical treatment. Call 911 or other emergency services.

ByHealthwise Staff
Primary Medical Reviewer Patrice Burgess, MD - Family Medicine
Specialist Medical Reviewer Lisa S. Weinstock, MD - Psychiatry

Current as ofNovember 14, 2014

Current as of: November 14, 2014